Kansas, 2020

High Wind in Kansas, August 9, 2020

August 9, 2020 · NWS GID · 1 event in 1 county or zone

Mainly within an hour either side of midnight CDT on the night of Sunday the 9th into Monday the 10th, a fairly pronounced heat burst (perhaps a series of them) affected Rooks County, prompting both measured/estimated wind gusts up to around 70 MPH. On the south side of Stockton, a mesonet recorded a peak gust of 61 MPH, and there were reports of some minor tree damage in town.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mainly within an hour either side of midnight CDT on the night of Sunday the 9th into Monday the 10th, a fairly pronounced heat burst (perhaps a series of them) affected Rooks County, prompting both measured/estimated wind gusts up to around 70 MPH. On the south side of Stockton, a mesonet recorded a peak gust of 61 MPH, and there were reports of some minor tree damage in town. Another mesonet station between Palco and Zurich displayed tell-tale signs of a heat burst in its temperature/dewpoint data, as the observation around 9 p.m. CDT was 86/67 F, but closer to midnight had warmed/dried notably to 94/48 F, before gradually stabilizing (cooling/moistening) through the pre-dawn hours. The most telling personal evidence of heat burst activity came from Rooks County State Park, where a man relayed an account of being caught off guard by a low roaring sound followed by several minutes of strong winds he estimated to be at least 70 MPH, which damaged some trees. He noted how unusual the situation was given the lack of obvious thunderstorm activity in the immediate area. From a meteorological standpoint, this was a fairly classic setup for nocturnal heat burst activity. For one, radar data confirmed that Rooks County was underneath high-based, light precipitation, generally 20-60 miles north of a small cluster of thunderstorms drifting east-southeast outside the local area. Mesoscale analysis also confirmed very warm mid level temperatures were present (around 14 C at 700 millibars), along with steep mid level lapse rates. The preceding afternoon of the 9th was quite hot across north central Kansas, with high temperatures well into the mid-upper 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 11:03 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 9, 11:03 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1203 AM CDT Mon Aug 10 2020

...Aviation Update...

.SHORT TERM...(This evening through Monday Night)
Issued at 413 PM CDT Sun Aug 9 2020

Hot and humid conditions continue across the forecast area under
sunny to mostly sunny skies and generally lgt S wind. Convection has
recently fired along CO/KS border in environment characterized by
deep mixing/steep low level lapse rates amidst weak convergence.
Water vapor shows a strong upper level low pressure system over
central Canada with trough axis extending into the Intermountain
West and upper riding over the Deep South. This results in zonal to
slight SWrly flow aloft, locally. A couple very weak shortwaves
appear to be within this flow over the central High Plains.

This Evening-Overnight: Main concern is potential for convection.
Latest SPC mesoscale analysis places moderate to strong instability
(MLCAPE 2-3K J/kg for most of CWA) amidst moist BL and very steep
mid-level lapse rates of 8-9 C/km. Effective shear is rather weak at
only 15-25kt. Also, the sfc based instability is capped off due to
very warm mid level temps, w/ H7 temps 14-16C. Activity currently
developing along CO/KS border may try to unzip NE to our far W
counties 23Z-01Z along weak convergent zone, but with only
weak/nebulous sfc trigger, this remains uncertain. Water vapor
imagery also shows fairly dry mid to upper levels, which will
further discourage deep convection. IF convection can breach the
cap, strong to severe storms would be poss given magnitude of CAPE
and presence of very steep low to mid level lapse rates. Hail would
probably be limited to initial cells, before weak shear, dry mid
levels, and high delta theta-e values lead to outflow dominated
cells and primarily a wind threat as activity shifts E/NE. Unless
convection becomes organized or develops substantial cold pool,
its unlikely a developing LLJ (25-30kt) would be enough to sustain
convection past midnight given aforementioned warm mid level
temps, but this will depend on organization. So, overall, a
conditional threat for severe exists over roughly NW 2/3rds of CWA
between 6pm and midnight, but latest hi-res models are mixed,
thus only a Marginal risk for svr from SPC. Realistically, threat
is probably even limited to areas N/W of Tri Cities.

Additional elevated convection will likely fire well to the N along
elevated convergence associated w/ H85-H7 front, and cooler mid
level temps. Most models carry this activity to the E/SE and keeps
it N/NE of the CWA, but its close enough to carry a 20-30 POP. Also,
can't completely rule out some "sunrise surprise" over E CWA as LLJ
veers after midnight, but again, chcs are limited due to the cap. A
sfc cold front will enter far N CWA around 06Z, then sink S to
around I-80 by 12Z, though this will depend on convection.

Monday: Main issue is cloud cover behind the front and the effect on
high temps. Front will slowly but steadily sink S thru the AM, then
potentially stall out somewhere near or just N of I-70 corridor,
very near far SE corner of CWA. Behind the front, models show
refreshingly breezy N to NE winds for AM-early aftn, perhaps gusting
even as high as 30-35mph, depending on the model. Where they
disagree is the amount of stratus just beneath sharp frontal
inversion. NAM is by far the most aggressive w/ clds, and thus much
cooler, but appears to be an outlier. Don't disagree there may be
low clds along and immediately behind front, but HREF, GFS and EC
all suggest these clds mix out by late AM, with extended versions of
HRRR/HRRRX/RAP not too dissimilar. Thus, have discounted the much
colder NAM solution (60s-70s!), and went w/ more of a consensus
from the other models for high temps. This results in upper 70s to
low 80s NE zones, and mid to upper 80s KS zones, though 90s are
certainly poss depending where front stalls and cld cover. Not a
straightforward temp forecast, for sure.

20-30 PoPs continue in Mon aftn for SE half of CWA, but latest
thinking is most areas stay dry. Best chcs will be KS zones toward
HJH. Mitchell Co is clipped by latest Day 2 SPC outlook, but not
advertising attm given main focus looks to be just S/SE.

Monday Night: Front should sink far enough S and gradually wash out,
leaving us PoP free. Expect fairly comfortable lows in the upper 50s
N, to low to mid 60s elsewhere.

.LONG TERM...(Monday night through Sunday)
Issued at 413 PM CDT Sun Aug 9 2020

Fairly typical summer pattern expected in the extended.

Models show troughing over SE Canada and ridging over the Desert SW,
which would leave the CWA in zonal flow. Weak perturbations within
zonal flow justifies the smattering of 20-30 PoPs Tue into Fri.
Tough to get a handle on any particular time period for better
chances, but if any, perhaps Wed-Wed night-Thu would be a candidate.
Just too difficult to really add any value to the extended
forecast at this time in terms of precipitation specifics other
to say that the forecast probably looks more active than it will
be in reality, but PoPs are 40 or less.

After the cool down Mon that bleeds into Tue, the rest of the week
looks fairly seasonable with daily highs in the 80s to 90s, and lows
in 60s to low 70s.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 1159 PM CDT Sun Aug 9 2020

Cold frontal boundary is advancing south thru Nebraska tonight
and will bring a wind shift to the north/northeast with winds
increasing behind the front during the morning Monday. Convection
thus far has remained far enough away from the terminals (well
north and south) so haven't mentioned any convection for KGRI or
KEAR attm. Models suggest the potential for some lower clouds
behind the front but not seeing much development just yet, but
will monitor and have included some scattered MVFR clouds with
better potential for lower cigs beyond this TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...Thies
LONG TERM...Thies
AVIATION...Fay
Hazardous weather outlook, Aug 9, 7:07 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Hastings NE
807 PM CDT Sun Aug 9 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
110115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
807 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A few strong to severe thunderstorms are possible this evening
and through the overnight hours, mainly for areas along and
northwest of a line extending from Stockton, Kansas to Clay Center
and York, Nebraska. The primary hazards from the storms will be
damaging winds of 60 mph or greater and large hail up to the size
of quarters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Intermittent chances for thunderstorms exist across portions of
the outlook area from Monday through Friday evening. Continue to
monitor the latest forecasts for updates on storm chances and
severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be needed this evening for locations
along and north of a line from Stockton, Kansas to York,
Nebraska.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Rooks

When
August 9, 11:07 PM CST to 11:10 PM CST
Where
Rooks forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Heat burst wind gusts estimated to be as high as 70 MPH resulted in mainly some tree damage in and around the Stockton area, including at Rooks County State Park.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917325.